Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 106, NWS Melbourne, FL

August 10, 1998Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 10, 1998, 4:44 PM EDT for Volusia County, Florida. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 4:44 PM EDT (20:44 UTC)
Expired
Aug 10, 1998, 5:40 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS01 KMLB 102045 RRA
SVRMLB
FLC127-102140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
444 PM EDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     VOLUSIA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 540 PM EDT

* AT 443 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR I-4...6 MILES SOUTHWEST OF THE DAYTONA
  BEACH AIRPORT.  MOVEMENT WAS SOUTH ALONG THE SEA BREEZE AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    STATE ROAD 44 BETWEEN SAMSULA AND LAKE HELEN BY 455 PM
    ALAMANA AND LAKE ASHBY BY 515 PM



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:17 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 2:17 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
217 PM EDT MON AUG 10 1998

MAIN FORECAST PROBLEM THIS ISSUANCE WL BE TSRA CHANCES THRU THE
FCST PERIODS.

EAST COAST SEA BREEZE BOUNDARY CONTINUES TO HAVE PROBLEMS MAKING IT
INLAND THIS AFTN ACROSS THE FA AS IT IS ONLY ARND 10 MILES INLAND AS
OF 18Z. GULF BREEZE ALSO SLOWLY IS MOVG EWD W/FRONT EDGE NEARING
LAKE AND VOLUSIA COUNTIES. W/POSSIBLE INTERSECTION OF BOUNDARIES
EXPECTED ACROSS MY NRN COUNTIES...MAY NEED TO KEEP POPS UP THERE
THIS EVENING AS IN THE GOING FCST. OTHERWISE...CURRENT FCST HANDLES
SLGT/ISOLATED POPS WELL FOR THE FA THIS EVENING.

THE MODELS...ETA/AVN/NGM KEEP WEST MID LEVEL WINDS ACROSS THE FA THRU
ERLY WEDNESDAY AND WILL RECOMMEND THAT WE GO W/SLGTLY ABOVE CLIMO
POPS AROUND 50 PCT FOR MUCH OF THE SAME AREA ON TUESDAY. WL AGAIN
RECOMMEND THAT WE GO W/CHANCE POPS FOR TUESDAY EVENING FOR MUCH OF
THE FA. ON WEDNESDAY...ALL MODELS SLOWLY SHIFT MID LEVEL WINDS
AROUND MORE TO THE SOUTH WITH MEAN RH ALSO DECREASING AND FCST
SOUNDING FM ETA FOR MLB AREA ALSO INDICATES LESS PRECIPITABLE WATER
VALUES...SO WILL RECOMMEND WE GO CLOSE TO NGM GUIDANCE AS FAR AS
POPS ARE CONCERNED WITH A 40 PCT POP WARRANTED.

NGM TEMPS LOOK GOOD FOR FA AND ACCEPTED.

TROUTMAN

In the hours before

Special weather statement, Aug 10, 11:37 AM EDT, 5 hours 7 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-101600-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1137 AM EDT MON AUG 10 1998

...SCATTERED LIGHTNING STORMS THIS AFTERNOON WITH LOCALLY HEAVY
RAIN...
...GREATER THAN NORMAL THREAT FOR RIP CURRENTS THIS AFTERNOON...

ABUNDANT ATMOSPHERIC MOISTURE AND AN ACTIVE EAST COAST SEA BREEZE
WILL ONCE AGAIN DEVELOP SCATTERED LIGHTNING STORMS THROUGH THE EARLY
EVENING.

ATLANTIC SEA BREEZE WILL CONTINUE TO MOVE INLAND DURING THE
EARLY AFTERNOON HOURS WITH SCATTERED SHOWERS AND LIGHTNING STORMS
DEVELOPING AROUND 10 MILES INLAND. THE GULF BREEZE WILL INTERACT
LATER WITH THE INLAND ATLANTIC SEA BREEZE WITH THE BEST CHANCES FOR
LIGHTNING STORMS IN VOLUSIA...LAKE...SEMINOLE COUNTIES. SOME OF
THESE STORMS WILL PRODUCE EXCESSIVE LIGHTNING...VERY HEAVY RAIN FROM
2 TO 3 INCHES AND BRIEF GUSTY WINDS IN EXCESS OF 40 MILES AN HOUR.

INLAND COUNTIES WILL ALSO HAVE SCATTERED LIGHTNING STORMS...WITH THE
MOST LIKELY OCCURRENCE FROM 1 TO 4 PM AS THE STORMS FORMING NEAR THE
COAST MOVE ACROSS THE PENINSULA. FROM ORLANDO AND CAPE CANAVERAL
SOUTHWARD THE STORMS SHOULD MOVE WEST AT AROUND 10 MPH...WHILE NORTH
OF THIS LINE...THE STORMS SHOULD MOVE EAST AT AROUND 10 MPH. SINCE
THE SEA BREEZE WILL HAVE MOVED WELL INLAND BY MID TO LATE
AFTERNOON...THUNDERSTORM CHANCES SHOULD DECREASE ALONG THE COAST AND
BEACHES ESPECIALLY FROM VERO BEACH SOUTHWARD TO NEAR JUPITER INLET.

REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE RAIN.
AVOID BEING THE TALLEST OBJECT WHEN LIGHTNING IS OCCURRING. DO NOT
TAKE CHANCES BY WALKING ACROSS PARKING LOTS OR STANDING ON THE BEACH
OR GOLF COURSE.

ALTHOUGH OCEAN SWELLS CONTINUE TO SUBSIDE...RIP CURRENTS WILL REMAIN
GREATER THAN NORMAL THIS AFTERNOON. RIP CURRENTS WILL BE STRONGEST
AND MOST NUMEROUS THROUGH MID AFTERNOON AS THE TIDE RECEDES. THOSE
HEADING TO THE BEACH THROUGH THE AFTERNOON ARE ADVISED TO CHECK WITH LIFE
GUARDS PRIOR TO ENTERING THE WATER.

MARINE OUTLOOK...SCATTERED LIGHTNING STORMS WILL OCCUR THROUGH THE
EARLY AFTERNOON ALONG THE COAST AND WILL THEN DECREASE BY LATE
AFTERNOON ESPECIALLY FROM VERO BEACH SOUTH TO NEAR JUPITER INLET.
SCATTERED LIGHTNING STORMS MAY MOVE OVER THE COASTAL WATERS LATE
THIS AFTERNOON AND INTO THE EVENING HOURS NORTH OF THE CAPE.

TROUTMAN/SPRATT
Special weather statement, Aug 10, 11:37 AM EDT, 5 hours 7 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-101600-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1137 AM EDT MON AUG 10 1998

...SCATTERED LIGHTNING STORMS THIS AFTERNOON WITH LOCALLY HEAVY
RAIN...
...GREATER THAN NORMAL THREAT FOR RIP CURRENTS THIS AFTERNOON...

ABUNDANT ATMOSPHERIC MOISTURE AND AN ACTIVE EAST COAST SEA BREEZE
WILL ONCE AGAIN DEVELOP SCATTERED LIGHTNING STORMS THROUGH THE EARLY
EVENING.

ATLANTIC SEA BREEZE WILL CONTINUE TO MOVE INLAND DURING THE
EARLY AFTERNOON HOURS WITH SCATTERED SHOWERS AND LIGHTNING STORMS
DEVELOPING AROUND 10 MILES INLAND. THE GULF BREEZE WILL INTERACT
LATER WITH THE INLAND ATLANTIC SEA BREEZE WITH THE BEST CHANCES FOR
LIGHTNING STORMS IN VOLUSIA...LAKE...SEMINOLE COUNTIES. SOME OF
THESE STORMS WILL PRODUCE EXCESSIVE LIGHTNING...VERY HEAVY RAIN FROM
2 TO 3 INCHES AND BRIEF GUSTY WINDS IN EXCESS OF 40 MILES AN HOUR.

INLAND COUNTIES WILL ALSO HAVE SCATTERED LIGHTNING STORMS...WITH THE
MOST LIKELY OCCURRENCE FROM 1 TO 4 PM AS THE STORMS FORMING NEAR THE
COAST MOVE ACROSS THE PENINSULA. FROM ORLANDO AND CAPE CANAVERAL
SOUTHWARD THE STORMS SHOULD MOVE WEST AT AROUND 10 MPH...WHILE NORTH
OF THIS LINE...THE STORMS SHOULD MOVE EAST AT AROUND 10 MPH. SINCE
THE SEA BREEZE WILL HAVE MOVED WELL INLAND BY MID TO LATE
AFTERNOON...THUNDERSTORM CHANCES SHOULD DECREASE ALONG THE COAST AND
BEACHES ESPECIALLY FROM VERO BEACH SOUTHWARD TO NEAR JUPITER INLET.

REMEMBER...LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE RAIN.
AVOID BEING THE TALLEST OBJECT WHEN LIGHTNING IS OCCURRING. DO NOT
TAKE CHANCES BY WALKING ACROSS PARKING LOTS OR STANDING ON THE BEACH
OR GOLF COURSE.

ALTHOUGH OCEAN SWELLS CONTINUE TO SUBSIDE...RIP CURRENTS WILL REMAIN
GREATER THAN NORMAL THIS AFTERNOON. RIP CURRENTS WILL BE STRONGEST
AND MOST NUMEROUS THROUGH MID AFTERNOON AS THE TIDE RECEDES. THOSE
HEADING TO THE BEACH THROUGH THE AFTERNOON ARE ADVISED TO CHECK WITH LIFE
GUARDS PRIOR TO ENTERING THE WATER.

MARINE OUTLOOK...SCATTERED LIGHTNING STORMS WILL OCCUR THROUGH THE
EARLY AFTERNOON ALONG THE COAST AND WILL THEN DECREASE BY LATE
AFTERNOON ESPECIALLY FROM VERO BEACH SOUTH TO NEAR JUPITER INLET.
SCATTERED LIGHTNING STORMS MAY MOVE OVER THE COASTAL WATERS LATE
THIS AFTERNOON AND INTO THE EVENING HOURS NORTH OF THE CAPE.

TROUTMAN/SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 6:09 PM EDTSevere Thunderstorm WarningMLBOrange61 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.